Hello..I am looking for advice. I am a type 1 for 32 years (diagnosed in 1980 at 18 months old)...Just the last few days I have been dealing with bs levels in the upper 300 and 400's. I went into the ER with symptoms of DKA. The hospital got me down into the 100's after 8 hours on an insulin drip. I have been home for the last 3 days and unable to get my bs under 400 by myself (on omnipod). I have never in 32 years experienced this, I have always been able to bolus until it comes down but nothing seems to be working for me. Its now been 5 days of 300 and 400's. Anyone ever experience this??
Maybe an infection somewhere. They need to look carefully for cause. Have they done cbc? Can you go back to the hospital?
I was in the ER for 7 hours and then admitted into the hospital for 12 hours, they did a bunch of blood work but never came in and said anything was wrong. They think my pump malfunctioned sometime during the day. But I've been home for 5 days now and I can't get it to come down, I've tried everything from re-placing the pump to using a syringe every 2 hours, walking, drinking lots of water..I don't know what else to do and I can't afford to go back to the hospital.
Kristy, I'm so sorry, you must be miserable. Do you have a doc you could call..primary care or endo? Or a CDE? That would be cheaper than the hospital although I realize it still costs money.
Oh, that sounds horrible!! I'm assuming you've replaced your insulin (or gotten a whole fresh supply). Were they able to bring it down with IV insulin at the hospital? It's incredibly rare now, but you can get a bad batch of insulin.
Something similar did happen to me once, years ago. While no obvious source of an infection was found, I did a course of antibiotics and that seemed to do the trick. It seemed my body was fighting something, but what, we were never sure.
My advice - don't worry about the money and just get back to the hospital. Having you BG that high for such a long time is not good (as you obviously know). The longer it stays high, the harder it will be to get it down. Please get on the phone with your endo and/or get back to the ER!!!! And keep us posted.
I didn't think to replace the insulin, not sure if my insurance company would approve it but I will try for sure..I don't have any obvious signs of infection either..I got my bs down to 228 today from 370 this morning at 6:30, one egg and 2 slices of turkey bacon, w/8 units of insulin
Kristy - I know you must be miserable and the expense of the ER adds to your worries. DKA, however, is a serious threat to you. You need medical attention right now!
Since your body did respond to the insulin given in the hospital, you know its possible to regain good BG control. Did they tell you how much insulin they gave you while there? Were they dosing, for example, twice the amount that you normally give? Did you have a meal under their dosing regimen? What were your post-meal BGs?
Do you absolutely know that your insulin quality is good? Can you buy a fresh bottle of insulin from a local pharmacy? One thing I do is always deliver insulin via a syringe to correct BGs > 300.
Did blood tests at the hospital conclusively show that you don't have an infection? I'm also aware that a bad gall-bladder can cause high BGs. Coronary heart disease can also produce high BGs. You look too young for that but it's not unheard of for young people to have a heart attack.
I wish you a rapid return to normal blood sugar levels. Please understand, however, that this community is no substitute for the professional medical care that you need!
The hospital ER gave me 100 units in my iv until my bs was down into the 100's, which took about 10 hours. They admitted me upstairs in the regular part of the hospital and it went back up into the 400's immediatly. The dr said I could probably do a better job at home with it, said my DKA range was not as bad as it was when I came in and sent me home. I don't disagree with the dr, they would check my bs and still bring me massive amounts of carbs to eat for meals.
I have been checking and dosing (syringe style) for the past five days...I wish I had someone to tell me what the heck is going on, like I said I have never at 33 years old experienced this long of highs..thanks for your kind words!!
If it is not the pump then your needs for basal insulin must have increased - why ever.
With a correction factor of 1:40 and a target BG of 110 I guestimate that you are missing (400-110)/40 = 7 IE of basal insulin. Have you adjusted your basal profile in the last days? What increments do you use for these adjustments (something like +0.2 per hour)?
I usually adjust up when needed .50 until I am comfortable with where I am or until I see my endo and he tells me otherwise..I have not adjusted my basal, I have only been testing every 2 hours and bolusing for whatever number.
The first thing that came to mind was that my pump (omnipod) was malfunctioned but after taking dosing thru syringes and still not coming down, I ruled that out...hopefully this doesn't last much longer I have a husband and daughter who need me everyday!!
I think you should adjust the basal rate. Please call your endo to get his opinion too.